Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 17, NWS Springfield, MO

April 14, 1999Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 14, 1999, 6:49 PM CDT for Vernon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 1999, 6:49 PM CDT (23:49 UTC)
Expired
Apr 14, 1999, 10:50 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 142349
FFWSGF
MOC217-150350-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT WED APR 14 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 1050 PM CDT

* AT 636 PM DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
  CAUSING HEAVY RAIN AND FLOODING OVER VERNON COUNTY. THE
  SHOWERS AND STORMS WERE MOVING NORTH NORTHEAST AT 30 MPH.

* SEVERAL EPISODES OF SHOWERS...PRODUCING HEAVY RAIN...HAVE
  OCCURRED DURING THE DAY AND ADDITIONAL SHOWERS AND A FEW
  THUNDERSTORMS WERE CONTINUING TO CAUSE HEAVY RAINFALL OVER
  VERNON COUNTY DURING THE EARLY EVENING. THE SPRINGFIELD
  DOPPLER RADAR INDICATED THAT RAINFALL AMOUNTS OF 3 AND A HALF
  INCHES HAS FALLEN DURING THE DAY...WITH AN ADDITIONAL
  HALF INCH OF RAIN PER HOUR. THIS WILL CAUSE FLASH FLOODING
  OF CREEKS AND STREAMS IN VERNON COUNTY. OTHER AREAS SUSCEPTABLE
  TO FLOODING WILL BE LOW LYING AREAS AND LOW WATER CROSSING. URBAN
  AREAS WILL LIKELY EXPERIENCE STREET FLOODING.


  FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS
  WILL OCCUR WITH THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS SUCH
  AS LOW WATER CROSSINGS.

DS/MT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 3:49 PM CDT, 3 hours earlier.

Area forecast discussion, Apr 14, 3:49 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT WED APR 14 1999

WATER VAPOR IMAGERY SHOWS THE NEXT UPPER STORM SYS OF INTEREST
OVR SOUTHWEST OK MOVING EAST ALONG THE RED RIVER.  THIS UPR LOW IS
EXPECTED TO CONTINUE TO MOVE EAST NORTHEAST ACROSS SRN MO LATER
TONIGHT.

DERIVED SOUNDINGS FROM THE AVN SHOW PRECIPITABLE WATER VALUES AT 180
PERCENT OF NORMAL THIS EVENING IN THE SGF AREA.  THIS COUPLED WITH
IMPRESSIVE ISENTROPIC LIFT ABOVE 700 MB ON THE 300K SFC SUGGEST
HEAVY RAIN IS POSSIBLE LATER TONIGHT.  PREVIOUS HEAVY RAIN OVR THE
AREA HAS SET THE TABLE FOR FLOODING LATER TONIGHT...THUS WL
MAINTAIN THE CURRENT FLASH FLOOD WATCH FOR THE ENTIRE AREA.

AS THE UPR LOW CROSSES THE AREA...THE ASSOCIATED SFC LOW IS
EXPECTED TO ALSO MOVE ACROSS SRN MO AND MOVE INTO SRN ILLINOIS BY
MORNING.  THIS WILL ALLOW SFC WINDS TO SHIFT TO THE NORTHWEST AND
INCREASE TO ADVISORY LEVELS ACROSS THE FORECAST AREA TOMORROW.

WITH COLD AIR MOVING INTO THE AREA...STEADY TEMPERATURES ARE EXPECTED
ACROSS THE AREA TOMORROW.  AVN TIME SECTIONS MAINTAIN HIGH VALUES
THROUGH THE LOWER LEVELS OF THE ATMOSPHERE THROUGH THE FORECAST
PERIOD...THUS WL FORECAST CLOUDY CONDITIONS EVEN THOUGH DOWNWARD
VERTICAL VELOCITIES AND A DEEP LYR OF NORTHWEST FLOW ARE EXPECTED.

WHILE THE FREEZING LVL LOOKS SLIGHTLY TO HIGH FOR SNOW TO OCCUR IN
SGF...I WL INTRODUCE A RAIN/SNOW MIX FOR CENTRAL MO FOR THURSDAY
NIGHT AND FRIDAY MORNING.

I FAVOR THE WARMER NGM NIGHTTIME TEMPS AND COOLER AFTERNOON HIGH
TEMPERATURES.  ALSO...I WL UNDERCUT POPS ACROSS SOUTHEAST KANSAS
AND SRN MO THURSDAY NIGHT AND FRIDAY AS ANY PCPN WE GET SHOULD BE
LIGHT OR NON-MEASURABLE.

SGF CC 044/045 034/045 034 109131
JLN CC 045/046 034/045 035 109131

VESPER

In the hours before

Special weather statement, Apr 14, 1:00 PM CDT, 5 hours 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED APR 14 1999

...A FLASH FLOOD WATCH IN EFFECT TODAY AND TONIGHT ACROSS THE
MISSOURI OZARKS AND SOUTHEAST KANSAS...
...MUCH COLDER TEMPERATURES IN STORE FOR THE END OF THE WORK WEEK...

AN UPPER LEVEL STORM SYSTEM LOCATED OVER THE TEXAS PANHANDLE
IS EXPECTED TO MOVE EAST TOWARDS THE AREA LATER TODAY.  AHEAD
OF THIS STORM SYSTEM...SHOWERS AND THUNDERSTORMS WILL DEVELOP
AND MOVE INTO SOUTHEAST KANSAS AND THE OZARKS LATER TODAY
AND TONIGHT...POTENTIALLY PRODUCING HEAVY RAINFALL ACROSS THE
ENTIRE AREA.

WITH MANY AREAS ALREADY HAVING RECEIVED UP TO 3 INCHES OF RAINFALL
THE PAST 24 HOURS...GROUNDS HAVE BECOME SATURATED.  ANY ADDITIONAL
HEAVY RAINS COULD PRODUCE FLASH FLOODING LATER TODAY AND TONIGHT
ACROSS SOUTHEAST KANSAS AND THE OZARKS.

IN ADDITION TO THE POTENTIAL FOR FLASH FLOODING...AREA RIVERS MAY
RISE OUT OF THEIR BANKS DUE TO THE HEAVY RAIN. THE LITTLE OSAGE...
OSAGE AT FULTON AND THE MARMATON RIVER AT FORT SCOTT ARE
EXPECTED TO REACH FLOOD STAGE TOMORROW.  OTHER RIVER SYSTEMS
ACROSS SOUTHERN AND CENTRAL MISSOURI WILL LIKELY EXPERIENCE STRONG
RISES INTO THE WEEKEND.  PERSONS WITH LIVESTOCK OR PROPERTY ALONG
RIVERS SHOULD BE PREPARED TO TAKE ACTION TO PROTECT THOSE INTERESTS
FROM RISING WATERS.

AS THE STORM PASSES SOUTH OF THE AREA TONIGHT...THE WIND WILL SHIFT
TO THE NORTH AND INCREASE.  SIGNIFICANTLY COLDER AIR WILL MOVE INTO
THE REGION THURSDAY AS THE RAIN DIMINISHES. LOCATIONS NORTH OF A
PITTSBURG KANSAS TO OSCEOLA MISSOURI LINE COULD SEE A PERIOD OF MIXED
PRECIPITATION THURSDAY.

THE UNSEASONABLY COLD AIR THAT WILL MOVE INTO THE REGION THURSDAY
WILL LINGER THROUGH THE WEEKEND. ALTHOUGH AFTERNOON TEMPERATURES WILL
RISE INTO THE 40S...OVERNIGHT LOWS COULD FALL INTO THE UPPER 20S
TO LOWER 30S. MEASURES SHOULD BE TAKEN TO PROTECT TENDER OUTDOOR
VEGETATION.

VESPER/SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 6:30 PM CDTFlash Flood WarningSGFShannon4 hr

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.